Azathioprine and hepatic venocclusive disease in renal transplant patients

D. A. Katzka, S. H. Saul, D. Jorkasky, H. Sigal, J. C. Reynolds, R. D. Soloway

Research output: Contribution to journalArticle

96 Citations (Scopus)

Abstract

We report 3 cases of hepatic venocclusive disease occurring in renal transplant patients receiving azathioprine and combine our experience with 4 other previously reported pases. The data suggest a clinical syndrome characterized by (a) delayed clinical onset, (b) striking male predominance, (c) presentation with jaundice followed by evidence of portal hypertension, and (d) poor prognosis. One of our patients, who is still alive 40 mo after the first onset of symptoms of liver disease, showed striking clinical improvement with discontinuation of azathioprine and subsequent deterioration on reinstitution. We suggest that azathioprine may be closely linked with the development of venocclusive disease in renal transplant patients and that the frequency of this disorder may be more common than previously reported. To attempt to prevent a fatal outcome, this group of patients should be closely monitored for the earliest signs of hepatic venocclusive disease through periodic serum bilirubin and alkaline phosphatase determinations. Patients with abnormal tests should undergo liver biopsy. If hepatic venocclusive disease is found, prompt withdrawal of azathioprine is indicated.

Original languageEnglish (US)
Pages (from-to)446-454
Number of pages9
JournalGastroenterology
Volume90
Issue number2
StatePublished - 1986
Externally publishedYes

Fingerprint

Azathioprine
Transplants
Kidney
Liver
Familial Mediterranean Fever
Fatal Outcome
Portal Hypertension
Jaundice
Bilirubin
Alkaline Phosphatase
Liver Diseases
Biopsy
Serum

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Katzka, D. A., Saul, S. H., Jorkasky, D., Sigal, H., Reynolds, J. C., & Soloway, R. D. (1986). Azathioprine and hepatic venocclusive disease in renal transplant patients. Gastroenterology, 90(2), 446-454.

Azathioprine and hepatic venocclusive disease in renal transplant patients. / Katzka, D. A.; Saul, S. H.; Jorkasky, D.; Sigal, H.; Reynolds, J. C.; Soloway, R. D.

In: Gastroenterology, Vol. 90, No. 2, 1986, p. 446-454.

Research output: Contribution to journalArticle

Katzka, DA, Saul, SH, Jorkasky, D, Sigal, H, Reynolds, JC & Soloway, RD 1986, 'Azathioprine and hepatic venocclusive disease in renal transplant patients', Gastroenterology, vol. 90, no. 2, pp. 446-454.
Katzka DA, Saul SH, Jorkasky D, Sigal H, Reynolds JC, Soloway RD. Azathioprine and hepatic venocclusive disease in renal transplant patients. Gastroenterology. 1986;90(2):446-454.
Katzka, D. A. ; Saul, S. H. ; Jorkasky, D. ; Sigal, H. ; Reynolds, J. C. ; Soloway, R. D. / Azathioprine and hepatic venocclusive disease in renal transplant patients. In: Gastroenterology. 1986 ; Vol. 90, No. 2. pp. 446-454.
@article{fe355b5b33ff4b17a76346313d896e32,
title = "Azathioprine and hepatic venocclusive disease in renal transplant patients",
abstract = "We report 3 cases of hepatic venocclusive disease occurring in renal transplant patients receiving azathioprine and combine our experience with 4 other previously reported pases. The data suggest a clinical syndrome characterized by (a) delayed clinical onset, (b) striking male predominance, (c) presentation with jaundice followed by evidence of portal hypertension, and (d) poor prognosis. One of our patients, who is still alive 40 mo after the first onset of symptoms of liver disease, showed striking clinical improvement with discontinuation of azathioprine and subsequent deterioration on reinstitution. We suggest that azathioprine may be closely linked with the development of venocclusive disease in renal transplant patients and that the frequency of this disorder may be more common than previously reported. To attempt to prevent a fatal outcome, this group of patients should be closely monitored for the earliest signs of hepatic venocclusive disease through periodic serum bilirubin and alkaline phosphatase determinations. Patients with abnormal tests should undergo liver biopsy. If hepatic venocclusive disease is found, prompt withdrawal of azathioprine is indicated.",
author = "Katzka, {D. A.} and Saul, {S. H.} and D. Jorkasky and H. Sigal and Reynolds, {J. C.} and Soloway, {R. D.}",
year = "1986",
language = "English (US)",
volume = "90",
pages = "446--454",
journal = "Gastroenterology",
issn = "0016-5085",
publisher = "W.B. Saunders Ltd",
number = "2",

}

TY - JOUR

T1 - Azathioprine and hepatic venocclusive disease in renal transplant patients

AU - Katzka, D. A.

AU - Saul, S. H.

AU - Jorkasky, D.

AU - Sigal, H.

AU - Reynolds, J. C.

AU - Soloway, R. D.

PY - 1986

Y1 - 1986

N2 - We report 3 cases of hepatic venocclusive disease occurring in renal transplant patients receiving azathioprine and combine our experience with 4 other previously reported pases. The data suggest a clinical syndrome characterized by (a) delayed clinical onset, (b) striking male predominance, (c) presentation with jaundice followed by evidence of portal hypertension, and (d) poor prognosis. One of our patients, who is still alive 40 mo after the first onset of symptoms of liver disease, showed striking clinical improvement with discontinuation of azathioprine and subsequent deterioration on reinstitution. We suggest that azathioprine may be closely linked with the development of venocclusive disease in renal transplant patients and that the frequency of this disorder may be more common than previously reported. To attempt to prevent a fatal outcome, this group of patients should be closely monitored for the earliest signs of hepatic venocclusive disease through periodic serum bilirubin and alkaline phosphatase determinations. Patients with abnormal tests should undergo liver biopsy. If hepatic venocclusive disease is found, prompt withdrawal of azathioprine is indicated.

AB - We report 3 cases of hepatic venocclusive disease occurring in renal transplant patients receiving azathioprine and combine our experience with 4 other previously reported pases. The data suggest a clinical syndrome characterized by (a) delayed clinical onset, (b) striking male predominance, (c) presentation with jaundice followed by evidence of portal hypertension, and (d) poor prognosis. One of our patients, who is still alive 40 mo after the first onset of symptoms of liver disease, showed striking clinical improvement with discontinuation of azathioprine and subsequent deterioration on reinstitution. We suggest that azathioprine may be closely linked with the development of venocclusive disease in renal transplant patients and that the frequency of this disorder may be more common than previously reported. To attempt to prevent a fatal outcome, this group of patients should be closely monitored for the earliest signs of hepatic venocclusive disease through periodic serum bilirubin and alkaline phosphatase determinations. Patients with abnormal tests should undergo liver biopsy. If hepatic venocclusive disease is found, prompt withdrawal of azathioprine is indicated.

UR - http://www.scopus.com/inward/record.url?scp=0022647645&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022647645&partnerID=8YFLogxK

M3 - Article

VL - 90

SP - 446

EP - 454

JO - Gastroenterology

JF - Gastroenterology

SN - 0016-5085

IS - 2

ER -